Jump to content
Beck

Beck: Need instructions for tapering off of Abilify

Recommended Posts

Beck   
Beck

I have a 31 year old son diagnosed with schizophrenia. He has been taking 15 mg of Abilify every night for one week. He's also been taking 200 mg of Seroquel for one month. He was doing well on the Seroquel alone. But since adding the Abilify he is highly anxious. He can't sit still. Paces. Lethargic. How do I taper him off the Abilify?

Share this post


Link to post
Beck   
Beck

How long would abilify still be in your system if you've only been taking it for a week? 15 mg each night. Can my 31 year old son stop taking it completely without withdrawal symptoms?

Share this post


Link to post
Altostrata   
Altostrata

Hello, Beck.

 

It sounds like your son may be having an adverse reaction to Abilify or the drug combination.

 

Since he's been taking it only a week, if I were you, I would reduce it by half; if no bad effects after 4 days, stop it.

 

Ordinarily, people can stop drugs taken only a week or so rather quickly without much upset. Abilify has a half-life of a few days, it will take a couple of weeks to get out of your son's system entirely -- but that's good for tapering, it will leave gradually.

 

For your information, put ALL the drugs your son takes in the Drug Interactions Checker http://www.drugs.com/drug_interactions.html
and copy and paste the results in this topic.
 

Share this post


Link to post
Beck   
Beck

Thank you.  I very much appreciate your reply.  I thought about not giving him any Abilify tomorrow morning to see how he feels.  I'd appreciate your thoughts on that idea.  Thank you.

Share this post


Link to post
Altostrata   
Altostrata

Just to be safe, I'd cut the dosage in half, so as not to make an abrupt change. It's important not to rock the nervous system's boat.

Share this post


Link to post
PoetJester   
PoetJester

hi beck

 

I had the same problems with abilify when I took it for a number of months back in 2005. it gave me mild akithisia where I constantly had to be moving or going somewhere and couldn't sit still. the restlessness went away after I stopped the drug.

 

Poetjester

Share this post


Link to post
Beck   
Beck

Thank you so much for your replies.  God bless you.

Share this post


Link to post
Beck   
Beck

Hello.  I have an update regarding my 31 year old son, and a question.  He took 15 mg. of Abilify every morning for two weeks.  Yesterday and today, the psychiatrist reduced him to 10 mg. per day.  He had been taking 200 mg of Seroquel every night; now he is taking 300 mg of Seroquel every night.  The goal is to taper him off of the Ability and increase the Seroquel.  He is not tolerating Ability well and does well with Seroquel alone.  He is still experiencing troublesome side effects from the Abilify.  I want to decrease it to 7.5 mg tomorrow morning, and continue him on that amount until we see the psychiatrist this Friday.  What are your thoughts on this?  I know it's not a gradual taper of the Ability; he's only been on it for two weeks.  Am I doing the right thing?  The side of effects of restlessness, pacing, lethargy and anxiety that the Abilify gives him are discouraging to him.  He does not have these side effects on Seroquel alone.  Thank you for your thoughts.

Share this post


Link to post
scallywag   
scallywag

Given that he's taken Abilify for only 2 weeks, you could try a fast taper. What's a fast taper:  25% first drop, monitor and record symptoms for 4-7 days. If his symptoms worsen, the dose will need to reduce more slowly. If no symptoms, make another reduction 25-50% and afterwards monitor and record symptoms.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.